Tuesday , 20 March 2018

A Case Report on Sodium Valproate Induced Tremors

Neelam Swathi*, M. Swetha, Y. Himabindu, Ramesh Dhani
Ratnam Institute of Pharmacy, Pidathapolur, Muthukur, Nellore, Andhra Pradesh, India.

A  B  S  T  R  A  C  T
Mood stabilizers are agents acts by balancing certain brain chemicals that control emotional states and behavior. Valproic acid also known as sodium valproate is often prescribed as a stabilizing medication for patients who do not tolerate lithium therapy well. Valproate is a mood stabilizer which is approved for use in acute and maintainance mania. It is the first line drug for bipolar patients with presence rapid cycling, irritable mania, bipolar disorder with comorbid substance use disorders, severe mania with psychosis, mixed mania and secondary mania. Sodium valproate takes shorter period of time to work than lithium. It exerts its effects by enhancement of brain gamma aminobutyric acid (GABA) levels. Diagnosis of tremors after sodium valproate administration is clinically based and straight forward. several drugs that causes tremors includes asthma medicines (theophylline), seizure medicines (valproic acid), cancer medicines (thalidomide), mood stabilizer (lithium carbonate), antivirals (acyclovir),stimulants(caffeine and amphetamine). Tremors are the most common adverse effect reported with sodium valproate administration because it may be due to abnormalities of dopamine and norepinephrine. Management of tremors done by withdrawal or stoppage of drug that is responsible for tremors (sodium valproate) or addition of drugs like beta blockers (propranolol) for treating tremors. Various drugs are given for the treatment of sodium valproate induced tremors includes propranolol, amantidine, diphenhydramine, benzotropine, cyproheptadine. Propranolol was clearly the most therapeutic and hence the beta blockers are often used as a first-line pharamacologic intervention for valproate tremor

Keywords: Sodium valproate , mood stabilizer, tremors.

Scroll To Top